Alert archive / Nebraska / Tornado Warnings in 2015

Tornado Warning 31, NWS Hastings, NE

May 9, 2015Harlan County, Nebraska

NWS Hastings, NE issued this tornado warning at May 9, 2015, 8:33 PM CDT for Harlan County, Nebraska. It was in force for 27 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 9, 2015, 8:33 PM CDT (01:33 UTC)
Expired
May 9, 2015, 9:00 PM CDT
In force
27 min
Issued by
NWS Hastings, NE
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

County Harlan County, NE

The radar

The Grand Island radar (KUEX), 94 km from the middle of the area, began a volume at 01:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 9, 8:36 PM CDTTORNADO8 Nne Stamford, NESPOTTER CONFIRMED BRIEF TORNADO TOUCHDOWN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 1.6 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2015-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2015-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 514 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
547 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
514 m²/s²
0-3 km storm-relative helicity
731 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

600 
WFUS53 KGID 100133
TORGID
NEC083-100200-
/O.NEW.KGID.TO.W.0031.150510T0133Z-150510T0200Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE HASTINGS NE
833 PM CDT SAT MAY 9 2015

THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHWESTERN HARLAN COUNTY IN SOUTH CENTRAL NEBRASKA...

* UNTIL 900 PM CDT
    
* AT 832 PM CDT...A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A
  TORNADO WAS LOCATED NEAR OXFORD...OR 17 MILES SOUTHWEST OF
  HOLDREGE...MOVING NORTH AT 25 MPH.

  HAZARD...TORNADO. 

  SOURCE...RADAR INDICATED ROTATION. 

  IMPACT...FLYING DEBRIS WILL BE DANGEROUS TO THOSE CAUGHT WITHOUT 
           SHELTER. MOBILE HOMES WILL BE DAMAGED OR DESTROYED. 
           DAMAGE TO ROOFS...WINDOWS AND VEHICLES WILL OCCUR.  TREE 
           DAMAGE IS LIKELY. 

* THIS DANGEROUS STORM WILL BE NEAR...
  OXFORD AROUND 840 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! MOVE TO A BASEMENT OR AN INTERIOR ROOM ON THE LOWEST
FLOOR OF A STURDY BUILDING. AVOID WINDOWS. IF YOU ARE OUTDOORS...IN A
MOBILE HOME...OR IN A VEHICLE...MOVE TO THE CLOSEST SUBSTANTIAL
SHELTER AND PROTECT YOURSELF FROM FLYING DEBRIS.

&&

LAT...LON 4035 9963 4035 9944 4014 9943 4014 9962
TIME...MOT...LOC 0132Z 176DEG 22KT 4021 9954 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

WESELY
1 follow-up statement
332 
WWUS53 KGID 100137
SVSGID

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
837 PM CDT SAT MAY 9 2015

NEC083-100200-
/O.CON.KGID.TO.W.0031.000000T0000Z-150510T0200Z/
HARLAN NE-
837 PM CDT SAT MAY 9 2015

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 900 PM CDT FOR
NORTHWESTERN HARLAN COUNTY...
    
AT 834 PM CDT...A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO
WAS LOCATED NEAR OXFORD...OR 16 MILES SOUTHWEST OF HOLDREGE...MOVING
NORTH AT 25 MPH.

HAZARD...TORNADO. 

SOURCE...RADAR INDICATED ROTATION. 

IMPACT...FLYING DEBRIS WILL BE DANGEROUS TO THOSE CAUGHT WITHOUT 
         SHELTER. MOBILE HOMES WILL BE DAMAGED OR DESTROYED. DAMAGE 
         TO ROOFS...WINDOWS AND VEHICLES WILL OCCUR.  TREE DAMAGE IS 
         LIKELY. 

AT 825 PM CDT...A TRAINED SPOTTER REPORTED A BRIEF TORNADO CROSSED 
HIGHWAY 89 AROUND 5 MILES WEST OF ORLEANS. AT 836 PM CDT...A TRAINED 
SPOTTER REPORTED A SECOND BREIF TORNADO BETWEEN OXFORD AND ORLEANS.

THIS TORNADIC THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
NORTHWESTERN HARLAN COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! MOVE TO A BASEMENT OR AN INTERIOR ROOM ON THE LOWEST
FLOOR OF A STURDY BUILDING. AVOID WINDOWS. IF YOU ARE OUTDOORS...IN A
MOBILE HOME...OR IN A VEHICLE...MOVE TO THE CLOSEST SUBSTANTIAL
SHELTER AND PROTECT YOURSELF FROM FLYING DEBRIS.

&&

LAT...LON 4035 9963 4035 9944 4019 9947 4017 9961
TIME...MOT...LOC 0134Z 176DEG 23KT 4023 9954 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

WESELY

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this tornado warning went out at May 9, 3:57 PM CDT, 4 hours 36 minutes earlier.

Area forecast discussion, May 9, 3:57 PM CDT, 4 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
357 PM CDT SAT MAY 9 2015

.SHORT TERM...(THIS EVENING THROUGH SUNDAY)
ISSUED AT 357 PM CDT SAT MAY 9 2015

OBVIOUSLY THE MAIN FOCUS OF THESE NEXT 24 HOURS IS ON THE YET-
SOMEWHAT-UNCERTAIN RISK FOR AT LEAST A FEW SEVERE STORMS MAINLY
WITHIN THE SOUTHERN 1/2 OF THE CWA...POSSIBLY STARTING LATE THIS
AFTERNOON BUT LIKELY MORE SO THIS EVENING-TONIGHT (ESPECIALLY
7PM-2AM TIME FRAME). FOR THOSE WHO MIGHT HAVE MISSED THE UPDATED
TRENDS EARLIER TODAY...THE OVERALL POTENTIAL FOR A MORE
WIDESPREAD/"HIGHER END" SEVERE THREAT APPEARS TO HAVE DIMINISHED
OVER THE PAST 24 HOURS...BUT THAT'S NOT TO SAY THAT AT LEAST A
LIMITED SEVERE WEATHER EVENT COULD STILL UNFOLD...MAYBE WITH A
TORNADO OR TWO ESPECIALLY NEAR/SOUTH OF THE STATE LINE. OVERALL
THOUGH...AGREE WITH THE DECISION BY SPC EARLIER TODAY TO
"DOWNGRADE" THE CATEGORICAL RISK LEVEL TO A COMBINATION OF
MARGINAL NORTH/SLIGHT SOUTH FROM THE PREVIOUS SLIGHT
NORTH/MARGINAL SOUTH. ALTHOUGH WILL NOT SPEND TOO MUCH TIME
FOCUSING ON SUNDAY DAYTIME...IT/S WORTH NOTING THAT IF THIS SLOW-
MOVING MID-UPPER LEVEL LOW SLOWS DOWN MUCH MORE...OUR FAR EASTERN
COUNTIES ALONG THE HIGHWAY 81 CORRIDOR COULD COME PERILOUSLY CLOSE
TO FINDING THEMSELVES IN A BRIEF STRONG-SEVERE STORM RISK SUNDAY
AFTERNOON BEFORE THE COLD FRONT SWEEPS INSTABILITY OFF TO THE
EAST. AT LEAST FOR NOW THOUGH...HAVE KEPT ANY THUNDERSTORM MENTION
OUT OF THE FORECAST FOR SUNDAY AFTERNOON...KEEPING WITH THE GOING
EXPECTATION THAT ANY SEVERE RISK WILL FOCUS AT LEAST 25-50+ MILES
EAST OF THE CWA. SOMETHING TO WATCH FOR SURE THOUGH.

STARTING WITH THE HERE AND NOW AS OF 20Z/3PM...THE MAJORITY OF THE
CWA CONTINUES TO SEE A SEASONABLY COOL...DREARY DAY UNDER
WIDESPREAD LOW STRATUS CLOUDS...EAST-NORTHEAST BREEZES GENERALLY
10-15 MPH WITH HIGHER GUSTS...SCATTERED LIGHT RAIN SHOWERS...AND
EVEN SOME LIGHT FOG. JUST WITHIN THE PAST HOUR...A NARROW LINE OF
THUS- FAR WEAK THUNDERSTORMS HAS INVADED THE SOUTHWESTERN
CWA...AND IS WORKING NORTHWARD AT AROUND 30 MPH. THIS LINE OF
CONVECTION STARTED OUT IN FAR WESTERN KS THIS MORNING...AND HAS
CONTINUED MOVING NORTHEAST. IN THE MID-UPPER LEVELS...WATER VAPOR
IMAGERY AND SHORT TERM MODEL DATA CLEARLY DEPICTS THE CENTER OF
THE LARGE MID-UPPER LEVEL CLOSED LOW WORKING SLOWLY EASTWARD
ACROSS SOUTH CENTRAL COLORADO...AND APPEARS TO HAVE HAS SLOWED BY
AT LEAST 50-100 MILES VERSUS MOST MODEL SOLUTIONS FROM 24 HOURS
AGO. THE CURRENT NARROW LINE OF SHOWERS/STORMS IN THE CWA IS BEING
DRIVEN BY FORCING FROM A WEAKER DISTURBANCE OUT AHEAD OF THE MAIN
LOW...ALONG WITH DECENT LOW-MID LEVEL THETA-E ADVECTION. MEANWHILE
OFF TO THE WEST...THE "MAIN SHOW" FOR EXPECTED SEVERE WEATHER IN
THE REGION IS GETTING UNDERWAY NEARER THE CO/KS BORDER IN CLOSER
PROXIMITY TO THE MAIN LOW. AT THE SURFACE...THE MAIN SYNOPTIC WARM
FRONT IS STILL AT LEAST A FEW COUNTIES OFF TO OUR SOUTH-
SOUTHWEST...WHILE THE PRIMARY ROUGHLY 998 MILLIBAR SURFACE LOW IS
STILL WELL DOWN INTO THE SOUTHEAST CO AREA. TEMP-WISE...ALTHOUGH
SOME LATE-DAY RISES ARE STILL POSSIBLE ESPECIALLY IF SOME PARTIAL
CLEARING WORKS INTO SOUTHWESTERN ZONES...THE MAJORITY OF THE CWA
IS ON TRACK TO FALL SHORT OF EARLY MORNING EXPECTATIONS BY SEVERAL
DEGREES...WITH MOST PLACES TOPPING OUT IN THE 55-63 RANGE AT BEST.

NOW LOOKING AHEAD FORECAST WISE...

LATE THIS AFTERNOON-TONIGHT (THROUGH 12Z/7AM): AGAIN THE MAIN
FOCUS REMAINS ON THE COMPLEX EVOLUTION OF CONVECTIVE TRENDS AND
THE POTENTIAL FOR MAINLY AN EVENING/EARLY LATE NIGHT HOURS SEVERE
WEATHER THREAT...PRIMARILY WITHIN THE SOUTHERN 1/3 TO 1/2 OF THE
CWA. IN THE MID-UPPER LEVELS...THE BIG LOW PRESSURE SYSTEM IS
PROGGED TO BE CENTERED OVER EAST-CENTRAL COLORADO BY
MIDNIGHT...AND RIGHT OVER THE NEB/KS/CO BORDER AREA BY SUNRISE
SUNDAY. IN TURN...THE ASSOCIATED SURFACE LOW AND ATTENDANT WARM
FRONT WILL MOVE NORTHEAST AS WELL...WITH THE LOW EXPECTED TO BE
NEAR THE MCCOOK AREA BY SUNRISE. BARRING SOME UNEXPECTED
CHANGES...INITIALLY THIS AFTERNOON AM NOT EXPECTING THE CURRENT
LINE OF STORMS MOVING NORTHEAST TO HAVE MUCH SEVERE
POTENTIAL...THANKS TO EVEN ELEVATED CAPE VALUES AVERAGING AROUND
500 J/KG OR LESS THROUGH EARLY EVENING. CANNOT RULE OUT SOME SMALL
HAIL OR GUSTY WINDS THOUGH UNDER STRONGER CORES. ALL ATTENTION
THEN SHIFTS BACK OUT AT LEAST SLIGHTLY WEST-SOUTHWEST OF THE
CWA...AS A NARROW CORRIDOR OF DESTABILIZATION GETS UNDERWAY
BETWEEN THE CURRENT LINE OF CONVECTION AND THE MAIN LINE FARTHER
WEST. ASSUMING THAT THE LATEST RAP13 HAS A DECENT HANDLE ON
TRENDS...BY THE 7PM-10PM TIME FRAME AT LEAST A MODEST CORRIDOR OF
HIGHER LOW-LEVEL CAPE ON THE ORDER OF 500-1000 J/KG SHOULD WORK
NORTHWARD INTO MAINLY SOUTHERN PORTIONS OF THE CWA. ALTHOUGH THIS
IS NOT EYE-POPPING...IT COULD BE SUFFICIENT FOR AT LEAST A FEW
SEVERE STORMS PRIMARILY THIS EVENING AND POTENTIALLY EVEN LASTING
A FEW HOURS PAST MIDNIGHT...GIVEN THAT THE WARM FRONT WILL BE
LIFTING NORTH WHILE THE AXIS OF 35-40+ KT SOUTHERLY LOW LEVEL JET.
ALTHOUGH SOMEWHAT UNUSUAL...THE MAXIMUM LOW-LEVEL INSTABILITY IN
THE CWA (AGAIN MAINLY SOUTHERN COUNTIES) WILL PROBABLY BE A FEW
HOURS EITHER SIDE OF MIDNIGHT. GIVEN HEALTHY DEEP LAYER 0-6 KM
SHEAR ON THE ORDER OF 40-50 KNOTS AND STRONG 0-1KM LOW LEVEL SHEAR
ON THE ORDER OF 25-30KT...CERTAINLY CANNOT DISCOUNT THE THREAT
FOR A FEW TORNADOES EVEN AFTER NIGHTFALL...ESPECIALLY NEAR AND
SOUTH OF THE STATE LINE. OF COURSE THIS WILL DEPEND HEAVILY ON
STORM MODE...AND WHETHER CONVECTION IS MORE DISCRETE/SUPERCELLULAR
(MORE FAVORABLE FOR POSSIBLE TORNADIC ACTIVITY) OR MORE QUASI-
LINEAR/"MESSY" (LESS-FAVORABLE. AT ANY RATE THOUGH...THE MAIN
SEVERE THREAT SHOULD BE HAIL UP TO AROUND PING PONG BALL
SIZE...AND WIND GUSTS OF 60 TO PERHAPS 70 MPH. AT LEAST A
MARGINALLY SEVERE HAIL THREAT COULD ALSO LAST WELL INTO THE
NIGHT...AT LEAST ROUGHLY AS FAR NORTH AS THE I-80 CORRIDOR. AS THE
NIGHT WEARS ON...THE MID LEVEL DRY SLOT SURGES NORTHEAST INTO THE
AREA...WHICH SHOULD STEADILY END CONVECTION FROM SOUTH-TO- NORTH.
ALTHOUGH THERE IS PLENTY OF UNCERTAINTY REGARDING THE SEVERE
THREAT...THERE IS ALSO PLENTY OF UNCERTAINTY ON RAINFALL AMOUNTS.
ALTHOUGH ANY HEAVIER STORMS COULD DUMP A QUICK 1-2 INCHES IN SOME
AREAS...MOST PLACES MAY BE LUCKY TO SEE ONE-HALF INCH OR SO DUE TO
THE RATHER PROGRESSIVE NATURE OF CONVECTION. IN OTHER WORDS...THIS
SYNOPTIC/MESOSCALE SETUP APPEARS TO BE A FAR CRY FROM THE RECORD
SETTING RAINS/FLOODING THAT SLAMMED A FEW OF OUR SOUTHEAST
COUNTIES WEDNESDAY. BRIEFLY TURNING TO OTHER ELEMENTS
TONIGHT...THE SLOWLY LIFTING WARM FRONT WILL GRADUALLY TURN BREEZES
MORE SOUTHEASTERLY THAN EASTERLY...WITH SUSTAINED SPEEDS GENERALLY
15-20 MPH WITH HIGHER GUSTS. ALTHOUGH NOT NECESSARILY INDICATED IN
THE FORECAST...SOME AREAS COULD ACTUALLY SEE TEMPS RISE A BIT
HIGHER THIS EVENING/TONIGHT THAN THEY DID DURING THE DAY. STUCK
CLOSE TO A GUIDANCE BLEND FOR LOW TEMPS...RANGING FROM UPPER 40S
WEST TO MID-UPPER 50S WEST.

SUNDAY DAYTIME THROUGH 00Z/7PM: ALTHOUGH IN THEORY A SEVERE
WEATHER THREAT SHOULD BE ALMOST NON-EXISTENT FOR THE MAJORITY OF
THE CWA SUNDAY...AS MENTIONED AT THE TOP...WE PROBABLY DO NOT WANT
TO SEE THIS SYSTEM SLOW DOWN MUCH MORE OR SOME DECENT INSTABILITY
COULD TRIGGER SOME POTENTIAL SOME STRONG-SEVERE STORMS NEAR THE
EXTREME EASTERN EDGE OF THE CWA DURING THE AFTERNOON BEFORE THIS
ACTIVITY WOULD DEPART EASTWARD INTO EASTERN NEB/KS. IN THE MID-
UPPER LEVELS...PREFER THE 12Z NAM DEPICTION OF THE CENTER OF THE
UPPER LOW REACHING THE THEDFORD AREA BY MID-DAY...AND THE FAR
NORTH CENTRAL NEB/SOUTHERN SD BORDER AREA BY EARLY EVENING. THE
ATTENDANT SURFACE LOW SHOULD SKIRT THE EXTREME WESTERN/NORTHERN
EDGES OF THE CWA AS THE DAY WEARS ON. AS THE LOW MOVES...A COLD
FRONT/DRYLINE WILL GRADUALLY INVADE THE CWA FROM WEST-TO-
EAST...TURNING WINDS MORE WESTERLY WITH TIME. IT WILL A RATHER
BREEZY DAY AS WELL BOTH AHEAD OF AND BEHIND THIS FRONT...WITH
SUSTAINED SPEEDS EASILY 20-25 MPH MUCH OF THE TIME...AND POSSIBLY
A BIT HIGHER ESPECIALLY IN THE AFTERNOON. AS FOR SHOWER/STORM
CHANCES...ALTHOUGH SUPPORT IS NOT STRONG...OPTED TO LINGER AT
LEAST AN ISOLATED STORM MENTION INTO THE MORNING AND EVEN EARLY
AFTERNOON HOURS MAINLY WITHIN THE CENTRAL/NORTHWEST CWA...ALTHOUGH
ODDS ARE THIS IS PROBABLY GOING TO MAINLY NON-LIGHTNING-CONTAINING
SHOWERS. ALTHOUGH ALMOST IMPOSSIBLE TO FORETELL IN ADVANCE...WOULD
NOT BE SHOCKED TO SEE A BRIEF FUNNEL CLOUD/MAYBE EVEN WEAK TORNADO
DEVELOP NEAR THE SURFACE LOW IN OR NEAR THE EXTREME
NORTH/NORTHWEST CWA...AS SOMETIMES HAPPEN NEAR THE CORE OF A MID-
UPPER LOW. HOWEVER...OF LIKELY GREATER CONCERN IS THE MORE
"TRADITIONAL" RISK THAT THE COLD FRONT SLOWS DOWN ENOUGH TO BRING
AT LEAST A BRIEF/FLEETING (LIKELY LESS THAN 1 HOUR) THREAT OF
STRONG-SEVERE STORMS TO OUR EXTREME EASTERN CWA BEFORE THE THREAT
DEPARTS TO THE EAST. IN FACT...THE LATEST SPC DAY 2 OUTLOOK NOW
BARELY NICKS THE EXTREME CWA WITH A MARGINAL RISK OF SEVERE...SO
THIS BEARS WATCHING. AT LEAST FOR NOW...HAVE REFRAINED FROM ADDING
AN AFTERNOON THUNDERSTORM CHANCE TO THE FAR EASTERN CWA...BUT
UPCOMING NIGHT SHIFT MAY HAVE TO CONSIDER IT. DESPITE ALL OF THE
AFOREMENTIONED POSSIBLE ISSUES THOUGH...AGAIN WANT TO REITERATE
THAT THE MAJORITY OF THE CWA (ESPECIALLY CENTRAL/SOUTHERN ZONES)
MAY NOT SEE A SINGLE DROP OF RAIN ALL DAY THANKS TO BEING WITHIN
THE LARGE-SCALE DRY SLOT ALOFT. TEMP-WISE...MOST OF THE AREA
SHOULD SEE AT LEAST SEVERAL HOURS OF PARTLY IF NOT MOSTLY SUNNY
SKIES...MEANING THAT DESPITE COLD AIR ADVECTION MOVING IN FROM THE
WEST BEHIND THE FRONT...MOST OF THE AREA SHOULD SEE READINGS JUMP
SOLIDLY 5-10 DEGREES WARMER THAN TODAY. ALTHOUGH NOT THE HIGHEST
CONFIDENCE HIGH TEMP FORECAST...HAVE AIMED FROM UPPER 50S FAR
WEST...NEAR-70 TRI-CITIES...AND MID 70S FAR EAST.

.LONG TERM...(SUNDAY NIGHT THROUGH SATURDAY)
ISSUED AT 357 PM CDT SAT MAY 9 2015

A FAIRLY STRONG COLD FRONT WILL CONTINUE WORKING ITS WAY EAST ACROSS
THE REGION SUNDAY EVENING...WITH A COOLER AND MORE STABLE AIRMASS
EXPECTED IN ITS WAKE. IN ADDITION TO THE DROPPING TEMPERATURES...
WINDS ARE EXPECTED TO INCREASE SIGNIFICANTLY BEHIND THIS FRONT...
MAKING FOR A BLUSTERY START TO THE NEW WORK WEEK.

WITH NEARLY A 10C DROP IN 850MB TEMPS BEHIND THE FRONT...EXPECT
TEMPERATURES TO STRUGGLE TO CLIMB OUT OF THE 50S ACROSS A GOOD
PORTION OF THE LOCAL AREA MONDAY AFTERNOON...ALBEIT IT SHOULD BE
NOTED THAT 850MB TEMPS HAVE TRENDED UPWARDS SLIGHTLY FROM PREVIOUS
FORECASTS IN MODEL DATA. IN ADDITION...WITH THIS COOLER AIRMASS
EXPECTED TO BE IN PLACE BY DAYBREAK MONDAY MORNING...THERE WILL BE
THE POTENTIAL FOR TEMPERATURES TO FALL INTO THE 30S TO START THE
DAY...BUT THANKS TO THE COMBINATION OF INCREASING NORTHWESTERLY
WINDS AND VARIABLE CLOUD COVER IMMEDIATELY BEHIND THE COLD
FRONT...AM A BIT HESITANT TO MENTION FROST IN THE OFFICIAL FORECAST
PACKAGE.

THIS FROST POTENTIAL WILL LIKELY CHANGE MONDAY NIGHT INTO TUESDAY
MORNING...HOWEVER...AS SURFACE HIGH PRESSURE MOVES ACROSS THE LOCAL
AREA FROM THE HIGH PLAINS...ALLOWING THE WINDS TO RELAX AS SKIES
CLEAR. THIS LEAVES THE POTENTIAL OPEN FOR A FROSTY START TO THE DAY
IN THE TYPICALLY COOL AND LOW LYING SPOTS ACROSS THE FORECAST AREA
TUESDAY MORNING...BUT WILL CONTINUE TO MONITOR MODEL DATA FOR
ANOTHER DAY OR SO BEFORE INTRODUCING THIS POTENTIAL WEATHER ELEMENT
INTO THE OFFICIAL FORECAST FOR EARLY NEXT WEEK. THAT SAID...DUE TO
COLD TEMPERATURES ALONE...WILL MENTION NEAR FREEZING TEMPERATURES
FOR NORTHWESTERN PORTIONS OF THE LOCAL AREA TUESDAY MORNING IN THE
HWO.

OTHERWISE...IN THE MID TO UPPER LAYERS OF THE ATMOSPHERE...EXPECT
HIGH PRESSURE TO AMPLIFY INTO THE NORTHERN PLAINS BY MID WEEK AS THE
UPPER LEVEL LOW ACROSS THE INTERMOUNTAIN WEST THIS AFTERNOON MOVES
ACROSS THE EASTERN SEA BOARD. THIS WILL RESULT IN A PRIMARILY
SOUTHWESTERLY FLOW ALOFT ACROSS THE LOCAL AREA THROUGH THE END OF
THE WEEK WITH MULTIPLE WEAK EMBEDDED IMPULSES EXPECTED TO HELP
TRIGGER SHOWER AND THUNDERSTORM ACTIVITY ACROSS THE LOCAL REGION.
WHILE NOT OVERLY IMPRESSIVE...THE FIRST UPPER LEVEL WAVE IS EXPECTED
TO IMPACT THE LOCAL AREA AS EARLY AS WEDNESDAY AFTERNOON...ALBEIT
THERE ARE SOME SIGNIFICANT TIMING DIFFERENCES BETWEEN THE LONG
RANGE MODELS. THEREAFTER...OFF AND ON AGAIN CHANCES FOR SHOWERS AND
THUNDERSTORMS ARE EXPECTED....ALBEIT NO PARTICULAR PERIOD LOOKS LIKE
A COMPLETE WASHOUT AT THIS TIME DESPITE 30-50 PERCENT CHANCES FOR
PRECIPITATION IN THE FORECAST WEDNESDAY THROUGH NEXT SATURDAY.

TEMPERATURE-WISE...ONCE THE LOW LEVEL FLOW TURNS SOUTHERLY BEHIND
THE DEPARTING SURFACE RIDGE TUESDAY MORNING...TEMPERATURES AND LOW
LEVEL MOISTURE SHOULD REBOUND BY MID WEEK THANKS TO SOUTHERLY RETURN
FLOW IN THE LOWER LEVELS. AS A RESULT...NEAR OR EVEN SLIGHTLY ABOVE
NORMAL TEMPERATURES ARE EXPECTED EACH PERIOD NEXT WEDNESDAY THROUGH
SATURDAY.

&&

.AVIATION...(FOR THE 18Z KGRI/KEAR TAFS THROUGH 18Z SUNDAY AFTERNOON)
ISSUED AT 111 PM CDT SAT MAY 9 2015

GIVEN THAT THE MAJORITY OF THE PERIOD IS EXPECTED TO FEATURE
SCATTERED TO WIDESPREAD SHOWER/THUNDERSTORM ACTIVITY AND MVFR/IFR
(MAYBE EVEN BRIEFLY LIFR) CEILING/VISIBILITY...THERE IS LOW
CONFIDENCE IN DETAILS ESPECIALLY BEYOND THE FIRST 6 HOURS. AS IT
CURRENTLY STANDS THOUGH...THERE APPEARS TO BE LITTLE CHANCE OF A
CONFIDENT RETURN TO OUTRIGHT-VFR CONDITIONS UNTIL THE MID-LATE
MORNING HOURS OF SUNDAY AS A COLD FRONT MOVES THROUGH.
FOCUSING FIRST ON THESE FIRST 4-6 HOURS...PREDOMINANTLY MVFR
CEILING/VISIBILITY WILL PREVAIL IN OFF-AND-ON RAIN SHOWERS...WITH
IFR CONDITIONS MORE LIKELY AT KEAR AS HANDLED IN A TEMPO GROUP.
FROM LATE THIS AFTERNOON INTO THIS EVENING...MORE WIDESPREAD
THUNDERSTORM ACTIVITY IS LIKELY...AND FOR NOW HAVE SIMPLY
BLANKETED THE 22Z-12Z TIME FRAME WITH A VICINITY THUNDERSTORM
(VCTS) MENTION...WITH A VICINITY SHOWER (VCSH) MENTION FOLLOWING
FROM 12Z-15Z. WILL DEFER TO LATER FORECASTS TO INSERT NECESSARY
MORE PREVAILING/TEMPO DETAILS AS NEEDED. ALTHOUGH THE RISK IS
FAIRLY MINIMAL...A MARGINALLY SEVERE STORM WITH HAIL TO AROUND
UP TO AROUND QUARTER SIZE AND GUSTY WINDS CANNOT BE RULED OUT.
WIND-WISE...SUSTAINED SPEEDS WILL LARGELY AVERAGE 10-15KT WITH
SLIGHTLY HIGHER GUSTS THROUGH THE PERIOD...AS DIRECTION
GRADUALLY TRANSITIONS FROM EAST...TO SOUTHEAST...TO SOUTH.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&

SHORT TERM...PFANNKUCH
LONG TERM...ROSSI
AVIATION...PFANNKUCH
Hazardous weather outlook, May 9, 3:56 PM CDT, 4 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
356 PM CDT SAT MAY 9 2015

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
102100-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
356 PM CDT SAT MAY 9 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...THIS EVENING AND TONIGHT.

THUNDERSTORMS ARE LIKELY FOR THE ENTIRE OUTLOOK AREA THROUGH
TONIGHT...WITH A FEW SEPARATE ROUNDS OF STORMS POSSIBLE.
ALTHOUGH THE THREAT FOR WIDESPREAD SEVERE WEATHER DOES NOT APPEAR
LARGE...THERE IS STILL THE POTENTIAL FOR AT LEAST LIMITED SEVERE
STORM DEVELOPMENT...MAINLY FOR AREAS SOUTH OF THE INTERSTATE 80
CORRIDOR IN NEBRASKA...AND ESPECIALLY WITHIN NORTH CENTRAL KANSAS.
THE MAIN WINDOW OF OPPORTUNITY FOR SEVERE STORMS APPEARS TO BE
FOCUSED BETWEEN 7 PM AND 2 AM. THE MAIN THREATS WITH ANY SEVERE
STORMS WILL BE HAIL UP TO AROUND THE SIZE OF PING PONG BALLS...AND
WIND GUSTS OF 60 TO PERHAPS 70 MPH. ALTHOUGH NOT CONSIDERED A
MAJOR RISK...A FEW TORNADOES CANNOT BE RULED OUT...ESPECIALLY NEAR
AND SOUTH OF THE NEBRASKA-KANSAS BORDER IN THE VICINITY OF A
NORTHWARD-LIFTING WARM FRONT. LOCALLY HEAVY RAIN IN EXCESS OF 1 OR
2 INCHES COULD FALL IN SOME PLACES...RESULTING IN MAINLY MINOR
FLOODING ISSUES...ESPECIALLY IN THOSE COUNTIES THAT SAW VERY HEAVY
RAIN A FEW DAYS AGO.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

A LOW PROBABILITY OF THUNDERSTORMS LINGERS INTO THE DAYTIME HOURS
SUNDAY FOR NEBRASKA PORTIONS OF THE LOCAL AREA...BUT NO SEVERE
STORMS ARE ANTICIPATED AT THIS TIME.

ON MONDAY...WINDY CONDITIONS ARE EXPECTED ACROSS THE LOCAL
AREA...WITH SUSTAINED WIND SPEEDS OF 25 TO 30 MPH...AND GUSTS UP
TO 45 MPH.

EARLY TUESDAY MORNING...NEAR FREEZING TEMPERATURES ARE
POSSIBLE...PRIMARILY ALONG AND NORTHWEST OF A LINE EXTENDING FROM
CAMBRIDGE NEBRASKA TO GREELEY NEBRASKA.

IN ADDITION...THERE ARE MULTIPLE CHANCES FOR THUNDERSTORMS
ACROSS THE LOCAL AREA WEDNESDAY THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE ACROSS MAINLY THE SOUTHERN HALF OF
THE OUTLOOK AREA AT SOME POINT THIS EVENING INTO
TONIGHT...ESPECIALLY BETWEEN 7 PM AND 2 AM. THE GREATEST
NEED WOULD LIKELY EXIST NEAR AND SOUTH OF THE NEBRASKA-KANSAS
BORDER.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

PFANNKUCH/ROSSI

In the hours before

Special weather statement, May 9, 8:17 PM CDT, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
817 PM CDT SAT MAY 9 2015

NEZ083-100145-
HARLAN NE-
817 PM CDT SAT MAY 9 2015

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN HARLAN COUNTY UNTIL 845
PM CDT...

AT 816 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
STAMFORD...OR 18 MILES NORTHEAST OF ALMENA...MOVING NORTH AT 25 MPH.

DIME SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
RURAL AREAS OF WESTERN DAWSON COUNTY

LAT...LON 4035 9963 4035 9944 4006 9941 4004 9963
TIME...MOT...LOC 0116Z 173DEG 21KT 4013 9955

WESELY

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 8:17 PM CDTSpecial Weather StatementGIDHarlan28 min
May 9, 8:50 PM CDTTornado WarningGIDHarlan, Phelps25 min
May 9, 9:20 PM CDTSpecial Weather StatementGIDPhelps25 min
May 9, 10:05 PM CDTSevere Thunderstorm WarningGIDDawson40 min
May 9, 11:17 PM CDTSpecial Weather StatementGIDKearney43 min
May 9, 11:48 PM CDTSpecial Weather StatementGIDBuffalo42 min
May 9, 11:54 PM CDTSevere Thunderstorm WarningGIDBuffalo36 min

Nearby

Tornado Warnings in Nebraska, 2015Every tornado warning in 2015Tornadoes in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.